Iowa, 2025

Hail and Damaging Winds in Iowa, June 19 to 20, 2025

June 19 to 20, 2025 · NWS DMX · 29 events in 15 counties and zones

Severe storms developed across northern Iowa on the nose of a strong LLJ into central Iowa during the very early morning hours of June 20th. While an isolated cell developed in southern Iowa initially, a larger complex of storms developed along the Iowa-Minnesota border around midnight and storms surged south along the instability and DCAPE gradient through the early morning hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
29

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Severe storms developed across northern Iowa on the nose of a strong LLJ into central Iowa during the very early morning hours of June 20th. While an isolated cell developed in southern Iowa initially, a larger complex of storms developed along the Iowa-Minnesota border around midnight and storms surged south along the instability and DCAPE gradient through the early morning hours. While a few storms resulted in hail reports, the overwhelming report type was for strong winds, often resulting in damage to trees and power lines. Storms also produced heavy rain with areas of three to five inches reported by late morning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 19, 10:42 PM CST, 18 minutes earlier. Its key messages:

  • Mild and quiet today, but scattered storms expected overnight into Friday morning, mainly north and northeast. A few storms could be strong to severe, with hail the primary threat but strong winds also possible.
  • High confidence in hot, humid, and breezy conditions from Friday into Monday. The most intense heat is likely over the weekend. Extreme Heat Warnings, Extreme Heat Watches, and Heat Advisories are in effect for various areas of Iowa between Friday and Sunday.
  • Next week will be active with multiple rounds of thunderstorms/heavy rain toward the northwest and persistent heat toward the southeast, but low confidence in where the zone between these two areas will fall across Iowa.
Area forecast discussion, Jun 19, 10:42 PM CST, 18 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1142 PM CDT Thu Jun 19 2025

 ...Updated for the 06z Aviation Discussion...

.KEY MESSAGES...

- Mild and quiet today, but scattered storms expected overnight
  into Friday morning, mainly north and northeast. A few storms
  could be strong to severe, with hail the primary threat but
  strong winds also possible.

- High confidence in hot, humid, and breezy conditions from
  Friday into Monday. The most intense heat is likely over the
  weekend. Extreme Heat Warnings, Extreme Heat Watches, and Heat
  Advisories are in effect for various areas of Iowa between
  Friday and Sunday.

- Next week will be active with multiple rounds of
  thunderstorms/heavy rain toward the northwest and persistent
  heat toward the southeast, but low confidence in where the
  zone between these two areas will fall across Iowa.

&&

.DISCUSSION...
Issued at 212 PM CDT Thu Jun 19 2025

It is a sunny, mild, and quiet day across Iowa as a surface ridge
slides by to the south. Meanwhile a broad low pressure trough has
set up shop along the lee of the Rockies, while a large 500 MB ridge
dominates the southwestern U.S. and is pushing up into the Midwest.
A warm front lies well to our north, over North Dakota and northern
Minnesota. As a quick-moving shortwave impulse overtops the 500 MB
ridge later today, it will generate strong thunderstorms along the
front in North Dakota that will likely accelerate eastward and
southeastward overnight. It appears this complex will remain north
of our area over Minnesota and Wisconsin, however, a southwesterly
low-level jet developing overnight will push into Iowa and is likely
to generate thunderstorms during the early morning hours Friday.
While forecast soundings depict a deep, very warm layer above the
surface within a large-scale warm advection regime, they also
illustrate instability above that with MUCAPEs of around 1000-1500
J/kg overnight. The expectation is thus for the development of high-
based but occasionally strong thunderstorms capable of producing
hail. Coverage is expected to be scattered and 50-70% POPs are
carried in our northern and northeastern counties, closer to the
nose of the jet and the periphery of the 500 MB high. There is also
some potential that if storms can sufficiently organize a cold pool
some strong winds could punch down to the surface, particularly if
the storms from Minnesota curve southward enough to scrape the
northeast corner of our service area Friday morning. In any event,
the storms should push eastward and away from us by noon.

Aside from the Friday morning storms, the forecast is dry for the
next several days and increasingly hot and humid. Operational NBM
was only around the 10th percentile of the distribution on
temperature in our western counties, likely due to overly bias
correcting for recent cool weather, so increased MaxT into the 100-
102 range Saturday and Sunday which is still below the 50th
percentile. Operational NBM was only around the 10th percentile of
the distribution on temperature in our western counties, likely due
to overly bias-correcting for recent cool weather, so increased MaxT
Saturday and Sunday but still remain near or below the 50th
percentile. With the 500 MB ridge slowly moving overhead and
persistent, seasonally strong south southwesterly surface flow
helping to mix down the warm temperatures aloft, highs will range
well into the 90s by Saturday and Sunday, and perhaps reach triple-
digits in some western Iowa locations, with dewpoints in the upper
60s to lower 70s combining to produce Heat Index values easily in
excess of 100 degrees. Indeed, even on Friday our western counties
may reach these Heat Index levels, though our eastern counties will
remain somewhat less hot due to a slower arrival of the stronger
surface flow as well as potential lingering after-effects from
morning convection. Although Heat Index values in our western areas
Friday afternoon/evening are more in the 102-105 range, it will be
the beginning of a multi-day event with values Saturday and Sunday
more in the 105-110 range and overnight low temperatures only in the
upper 70s. Therefore, have opted to issue an Extreme Heat Warning
over about the western third of our forecast area beginning at noon
Friday and continuing through Sunday. Have also issued a Heat
Advisory for parts of central Iowa, roughly along the I-35 corridor,
for Friday afternoon and evening when Heat Index values will exceed
100 degrees at times. An Extreme Heat Watch remains in effect for
our entire area east of the warning for Saturday and Sunday, and
will likely be converted to a warning late Friday after the Heat
Advisory ends. All in all it will be a very hot and muggy few days,
with impacts enhanced due to it being the first really hot weather
of the year and falling over a weekend. The only factors mitigating
the heat impacts appear to be the persistent breezes, and the
potential for high-level smoke at times this weekend, but these
factors will only slightly blunt the excessive heat effects.

Over the weekend a broad 500 MB trough will build over the western
and northwestern U.S., with the big ridge/heat dome moving over the
southeastern U.S. and intensifying there. This synoptic pattern will
remain in place for about the first half of next week. As several
shortwave impulses eject out of the western trough, they will ride
over a quasi-stationary baroclinic zone beneath a strong belt of
southwesterly flow aloft between the 500 MB trough and ridge. This
will generate multiple rounds of thunderstorms within the baroclinic
zone over several days, with the zone wobbling around over the
Midwest due to the competing effects of the shortwaves/convective
outflow (pushing it to the southeast), and post-shortwave
subsidence/reassertion of the 500 MB high (pushing it back
northwest), with all of this occurring over or near Iowa. The result
is a forecast that is high in overall scenario confidence, but low
in confidence on details. Anywhere south of the frontal zone will
remain very hot and more or less rain-free, while along and
northwest of the boundary it will be relatively cooler, with severe
weather, heavy rain, and flooding all possible at times especially
as several rounds of storms could affect the same areas repeatedly.
However, with the location of the demarcation line between these two
areas still uncertain, for now the focus is on preparing for all of
these potential hazards, ranging from prolonged excessive heat to
severe thunderstorms and flooding. In any event next week looks to
be quite active across Iowa, which is climatologically typical of
the infamous "20s of June".

&&

.AVIATION /06Z TAFS THROUGH 06Z SATURDAY/...
Issued at 1136 PM CDT Thu Jun 19 2025

Scattered thunderstorms are developing over western Iowa and
will continue to expand into parts of central and northern Iowa
overnight into early morning. The greatest chances are at
KMCW/KALO though all sites have potential through at least 12z.
MVFR cigs and vsbys are possible with the convection. Gusty
winds are also possible. VFR conditions will setup with VFR
conditions becoming widespread by late Friday morning. Gusty
south winds will develop. Low level wind shear is expected to
develop Friday evening.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Extreme Heat Warning from noon Friday to 9 PM CDT Sunday for
IAZ004-005-015-023-024-033>035-044>046-057-058-070-071-081-092.
Heat Advisory from noon to 8 PM CDT Friday for IAZ006-016-025-
036-037-047>049-059>061-072>074-082>084-093-094.
Extreme Heat Watch from Saturday afternoon through Sunday
evening for IAZ006-007-016-017-025>028-036>039-047>050-059>062-
072>075-082>086-093>097.

&&

DISCUSSION...Lee
AVIATION...Donavon
Hazardous weather outlook, Jun 19, 1:39 PM CST, 9 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
239 PM CDT Thu Jun 19 2025

IAZ006-007-016-017-025>028-036>039-047>050-059>062-072>075-
082>086-093>097-201945-
Winnebago-Worth-Hancock-Cerro Gordo-Wright-Franklin-Butler-Bremer-
Hamilton-Hardin-Grundy-Black Hawk-Boone-Story-Marshall-Tama-
Dallas-Polk-Jasper-Poweshiek-Madison-Warren-Marion-Mahaska-Union-
Clarke-Lucas-Monroe-Wapello-Ringgold-Decatur-Wayne-Appanoose-
Davis-
239 PM CDT Thu Jun 19 2025

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

Thunderstorms will move across northern to central Iowa very late
tonight and into Friday morning. A few stronger storms may produce
hail.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Storms will continue Friday morning with damaging winds and hail
possible in especially the northeast and depart before noon.
Additional storms are expected late Sunday evening and into early
next week. Severe chances will be better determined in the coming
days.

Hot and humid conditions are expected from Friday through the
weekend, with heat indices exceeding 100 degrees. A Heat Advisory
is in effect for parts of the area Friday. An Extreme Heat Watch
is in effect Saturday through Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

IAZ004-005-015-023-024-033>035-044>046-057-058-070-071-081-092-
201945-
Emmet-Kossuth-Palo Alto-Pocahontas-Humboldt-Sac-Calhoun-Webster-
Crawford-Carroll-Greene-Audubon-Guthrie-Cass-Adair-Adams-Taylor-
239 PM CDT Thu Jun 19 2025

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

Thunderstorms will move across northern to central Iowa very late
tonight and into Friday morning. A few stronger storms may produce
hail.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Storms will taper off Friday morning. Additional storms are
expected late Sunday evening and into early next week. Severe
chances will be better determined in the coming days.

Hot and humid conditions are expected from Friday through the
weekend, with heat indices exceeding 100 degrees. An Extreme Heat
Warning is in effect for Friday. An Extreme Heat Watch is in
effect Saturday through Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The Des Moines radar (KDMX), 92 km away, was scanning. The volume nearest the first event began at 05:01 UTC.

Open the radar archive at this moment

Event by event

18 thunderstorm wind, 7 heavy rain, 4 hail. Local standard time, as filed.

Heavy Rain, Grundy

When
June 19, 11:00 PM CST to June 20, 9:38 AM CST
Where
Grundy County, 0.69 mi S of Beaman
Reported by
Mesonet
Coordinates
42.220, -92.820

Total rainfall of 3.06 inches since midnight at mesonet station GW1032 Beaman.

Heavy Rain, Grundy

When
June 19, 11:00 PM CST to June 20, 9:45 AM CST
Where
Grundy County, 0.86 mi SE of Grundy Center
Reported by
Mesonet
Coordinates
42.360, -92.760

Rainfall since midnight of 3.68 inches.

Heavy Rain, Grundy

When
June 19, 11:00 PM CST to June 20, 9:47 AM CST
Where
Grundy County, 0.69 mi S of Reinbeck
Reported by
Mesonet
Coordinates
42.310, -92.600

Total rainfall of 3.15 inches at PWS since midnight.

Heavy Rain, Hardin

When
June 19, 11:00 PM CST to June 20, 9:48 AM CST
Where
Hardin County, 1.47 mi SSE of Steamboat Rock
Reported by
Mesonet
Coordinates
42.400, -93.060

Total rainfall since midnight of 3.46 inches.

Heavy Rain, Marshall

When
June 19, 11:00 PM CST to June 20, 9:50 AM CST
Where
Marshall County, 0.86 mi SE of Marshalltown
Reported by
Mesonet
Coordinates
42.040, -92.910

Total rainfall of 3.14 inches since midnight at PWS.

Heavy Rain, Poweshiek

When
June 19, 11:00 PM CST to June 20, 10:00 AM CST
Where
Poweshiek County, 0.86 mi SE of Grinnell
Reported by
Public
Coordinates
41.740, -92.720

Rain total of 3 inches from the morning storms.

Heavy Rain, Poweshiek

When
June 19, 11:00 PM CST to June 20, 11:23 AM CST
Where
Poweshiek County, 2.32 mi SSW of Grinnell
Reported by
Public
Coordinates
41.720, -92.750

Morning total of 5.1 inches from storms.

Thunderstorm Wind, Emmet

When
June 20, 1:26 AM CST
Where
Emmet County, 0.69 mi N of Estherville Arpt
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
43.410, -94.750

Gust measured at the Estherville airport.

Thunderstorm Wind, Hancock

When
June 20, 2:49 AM CST
Where
Hancock County, 5.55 mi N of Kanawha
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
43.010, -93.770

Gust measured by personal weather station.

Thunderstorm Wind, Kossuth

When
June 20, 2:55 AM CST
Where
Kossuth County, 1.47 mi SSE of Sexton
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
43.060, -94.070

Delayed report - peak wind gust from personal weather station. Gust occurred behind the main line.

Thunderstorm Wind, Cerro Gordo

When
June 20, 3:10 AM CST
Where
Cerro Gordo County, 0.69 mi N of (Mcw)mason City Muni
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
43.160, -93.330

Gust measured at the Mason City airport.

Thunderstorm Wind, Grundy

When
June 20, 4:10 AM CST
Where
Grundy County, 4.3 mi NW of Ivester
Measured
54 kt (62 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
42.380, -93.000

Delayed report of trees down and hoop building damaged near 220th and B Ave.

Thunderstorm Wind, Hardin

When
June 20, 4:15 AM CST
Where
Hardin County, 0.69 mi S of Eldora
Measured
54 kt (62 mph) estimated gust
Reported by
Public
Coordinates
42.360, -93.100

Delayed report of trees and powerlines down in Eldora, power is out. Relayed by KWWL media.

Thunderstorm Wind, Hardin

When
June 20, 4:15 AM CST
Where
Hardin County, 0.86 mi SE of Eldora
Measured
54 kt (62 mph) estimated gust
Reported by
Department of Highways
Coordinates
42.360, -93.090

Iowa DOT report of debris on Highway 175 in Eldora.

Thunderstorm Wind, Marshall

When
June 20, 4:30 AM CST
Where
Marshall County, 4.94 mi NE of Albion Leise Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.190, -92.890

Spotter report and picture of large trees downed in this location. Time estimated from radar.

Thunderstorm Wind, Marshall

When
June 20, 4:30 AM CST
Where
Marshall County, 4.53 mi NE of Albion Leise Arpt
Measured
54 kt (62 mph) estimated gust
Reported by
Public
Coordinates
42.190, -92.900

Structure and tree damage reported in the area.

Thunderstorm Wind, Tama

When
June 20, 5:05 AM CST
Where
Tama County, 4.6 mi WNW of Toledo
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
42.030, -92.660

Delayed report of power pole damage north of Montour.

Hail, Winnebago

When
June 20, 5:08 AM CST
Where
Winnebago County, 0.5 mi W of Leland
Measured
1.75 in hail
Reported by
Public
Coordinates
43.330, -93.640

Delayed report of golf ball sized hail in Leland.

Hail, Worth

When
June 20, 5:15 AM CST
Where
Worth County, Fertile
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.270, -93.430

Delayed report of quarter sized hail and strong winds. No significant damage.

Hail, Cerro Gordo

When
June 20, 5:18 AM CST
Where
Cerro Gordo County, 6.4 mi NNW of (Mcw)mason City Muni
Measured
1 in hail
Reported by
Public
Coordinates
43.240, -93.360

Report via mPING. Time adjusted based on radar.

Thunderstorm Wind, Poweshiek

When
June 20, 5:25 AM CST
Where
Poweshiek County, 1.24 mi NE of Grinnell
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.760, -92.710

Delayed report of tree damage, solar farm damage, and large branches downed mainly on the north side of Grinnell.

Hail, Story

When
June 20, 6:08 AM CST
Where
Story County, 1.72 mi NW of Ames
Measured
0.75 in hail
Reported by
Public
Coordinates
42.050, -93.640

Report via mping.

Thunderstorm Wind, Grundy

When
June 20, 7:20 AM CST
Where
Grundy County, Reinbeck
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.320, -92.600

Report of large tree split and large branches downed in Reinbeck.

Thunderstorm Wind, Marshall

When
June 20, 7:53 AM CST
Where
Marshall County, Marshalltown Arpt
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
42.120, -92.920

Thunderstorm Wind, Tama

When
June 20, 7:55 AM CST
Where
Tama County, 6.02 mi SW of Traer
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.130, -92.540

Report of multiple tree limbs down.

Thunderstorm Wind, Marshall

When
June 20, 7:59 AM CST
Where
Marshall County, 0.51 mi E of Marshalltown
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.050, -92.910

Report of tree damage with limbs down.

Thunderstorm Wind, Marion

When
June 20, 9:55 AM CST
Where
Marion County, 0.86 mi SE of Pella
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.410, -92.920

Delayed report, relayed by media of large branches downed in Pella.

Thunderstorm Wind, Mahaska

When
June 20, 10:20 AM CST
Where
Mahaska County, 0.86 mi NE of Keomah
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
41.290, -92.540

Medium sized tree split with lots of other trees damaged. Time estimated from radar.

Thunderstorm Wind, Monroe

When
June 20, 10:35 AM CST
Where
Monroe County, 1.25 mi ENE of Lovilia
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
41.140, -92.910

Large tree down, which also pulled down power lines with it.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2025Every state in 2025This day in weather historyWarnings in Iowa, June 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1271663, 1271664, 1271666, 1271667, 1271668, 1271673, 1271677, 1271638, 1271639, 1271640, 1271641, 1271642, 1271643, 1271644, 1271645, 1271646, 1271647, 1271648, 1271650, 1271653, 1271651, 1271655, 1271657, 1271658, 1271661, 1271659, 1271672, 1271675, 1271676.